Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Pueblo, CO

May 29, 2008Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2008, 4:11 PM MDT for Baca County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 4:11 PM MDT (22:11 UTC)
Expired
May 29, 2008, 4:45 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Baca County, CO

The radar

The Pueblo radar (KPUX), 208 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:12 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 292211
SVRPUB
COC009-292315-
/O.NEW.KPUB.SV.W.0022.080529T2211Z-080529T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 515 PM MDT...

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF
  CAMPO...OR ABOUT 21 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING
  TOWARD THE NORTHEAST AT 54 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILAS.
  WALSH.
  STONINGTON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3718 10288 3763 10217 3763 10205 3699 10203
      3698 10205 3699 10273
TIME...MOT...LOC 2211Z 235DEG 47KT 3715 10268

$$
3 follow-up statements
000 
WWUS55 KPUB 292225
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT THU MAY 29 2008

COC009-292315-
/O.CON.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
425 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 7 MILES
NORTH OF CAMPO...OR 14 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING
TOWARD THE NORTHEAST AT 54 MPH.

LOCATIONS IMPACTED INCLUDE...
  VILAS.
  STONINGTON.
  WALSH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3718 10288 3763 10217 3763 10205 3699 10203
      3698 10205 3699 10273
TIME...MOT...LOC 2225Z 226DEG 47KT 3725 10256

$$
000 
WWUS55 KPUB 292233
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT THU MAY 29 2008

COC009-292315-
/O.CON.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
433 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN BACA COUNTY...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES
SOUTHWEST OF VILAS...OR 11 MILES SOUTHEAST OF SPRINGFIELD...AND WAS
MOVING TOWARD THE NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  VILAS.
  STONINGTON.
  WALSH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3710 10240 3729 10271 3763 10217 3763 10205
      3746 10204 3746 10205 3745 10204 3737 10204
      3710 10205
TIME...MOT...LOC 2233Z 226DEG 52KT 3730 10249

$$
000 
WWUS55 KPUB 292245
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT THU MAY 29 2008

COC009-292255-
/O.CAN.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
445 PM MDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
BACA COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3710 10240 3729 10271 3763 10217 3763 10205
      3746 10204 3746 10205 3745 10204 3737 10204
      3710 10205
TIME...MOT...LOC 2245Z 226DEG 52KT 3742 10233

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:53 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 29, 2:53 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT THU MAY 29 2008

.SHORT TERM...
(TONIGHT AND FRIDAY)

TONIGHT...A SEVERE THUNDERSTORM WATCH CONTINUES OVER PARTS OF THE
EASTERN PLAINS UNTIL 8 PM. ALSO A RED FLAG WARNING CONTINUES FOR
MOST AREAS OF THE EASTERN COLORADO PLAINS UNTIL 8 PM.

THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE EASTERN PLAINS
NEAR A DRY LINE. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF A
LINE FROM JUST EAST OF TRINIDAD TO NORTHEAST KIOWA COUNTY INTO THIS
EVENING.  WITH LOSS OF HEATING AND THE DRY LINE MOVING FURTHER
EAST...THE THREAT OF SEVERE WEATHER IS EXPECTED TO END AROUND 8 PM.
SKIES WILL BECOME MOSTLY CLEAR...BUT WARM AIR WILL KEEP TEMPERATURES
AT SUMMER LEVELS. WITH AN ACTIVE JET STREAM...WINDS OVER THE
MOUNTAINS  WILL REMAIN BREEZY. IN HIGH VALLEYS AND OVER THE EASTERN
PLAINS...WINDS WILL NOT DECOUPLE UNTIL EARLY MORNING...THEN ONLY FOR
A COUPLE OF HOURS AROUND SUNRISE.

GENERALLY HOT DRY CONDITIONS ARE EXPECTED ON FRIDAY.  WINDS WILL BE
STRONG ACROSS THE AREA THROUGH THE DAY WITH GENERALLY CLEAR SKIES.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

LONG RANGE MODELS INDICATE THAT THE RIDGE OF HIGH PRESSURE OVER THE
SOUTHERN PLAINS WILL PERSIST UNTIL WED...PRODUCING PREDOMINANTLY SW
FLOW ACROSS THE CWA WITH HOT AND DRY CONDITIONS ALONG WITH DIURNAL
CONVECTION. WED AND THU THE RIDGE BREAKS DOWN...WITH MULTIPLE
DISTURBANCES THEN CROSSING THE NORTHERN ROCKIES AND BRINGING A
RETURN OF ACTIVE WEATHER.

FRIDAY NIGHT AND SATURDAY...NAM AND GFS MODELS FORECAST A COLD FRONT
DROPPING DOWN THE E CO PLAINS FRI NIGHT...USHERING IN A MOIST
UPSLOPE PUSH AT THE SFC FOR THE PLAINS. ENHANCED LLVL MOISTURE WILL
BE PUSHED UP AGAINST THE SOUTHERN FRONT RANGE...AND MODELS INDICATE
AN INCREASE OBVIOUSLY IN CAPE. NOT MUCH OF AN UPPER LEVEL
TRIGGER...BUT ENOUGH SOLAR INSOLATION AND SHEAR COULD HELP PRODUCE
AN ACTIVE AFTN AND EVE FOR THE PLAINS.

SUNDAY THROUGH TUESDAY...THE DRYLINE IS FORECAST TO MOVE EASTWARD
BACK INTO KANSAS...AND THE UPPER RIDGE STRENGTHENS PRODUCING VERY
HOT H7 TEMPS. PREVIOUS SHIFT BUMPED UP MAX T GRIDS DURING THIS TIME
PERIOD WHICH LOOKS REASONABLE. INTRODUCED SOME ISOLATED POPS MAINLY
OVER THE HIGHER TERRAIN AND FAR E PLAINS EACH AFTN AND EVE TO
ACCOUNT FOR THE DIURNAL PATTERN THE REGION IS SLIDING INTO.

WEDNESDAY AND THURSDAY...UPPER RIDGE BREAKS DOWN AND MOVES EAST...AS
MULTIPLE SHORTWAVES MOVE ACROSS THE N ROCKIES AND START TO IMPACT
THE STATE. THIS FAR OUT...DECIDED AGAINST GETTING TOO FANCY...BUT A
RETURN OF SOME MORE ACTIVE WEATHER AS WELL AS SLIGHTLY COOLER TEMPS
LOOKS GOOD. MOORE

&&

.AVIATION...
STRONG SOUTH TO SOUTHWEST WINDS EXPECTED THROUGH EARLY
EVENING...WITH OCCASIONAL GUSTS TO 30 KNOTS AT ALL TAF SITES.
STRONG WINDS MAY CAUSE LLWS NEAR THE GROUND. STRONG WINDS ACROSS THE
MOUNTAINS WILL LEAD TO STRONG MTN WAVE TURBULANCE NEAR THE CRESTS.
GNRLY VFR CONDITIONS AREAWIDE EXCEPT NEAR THE KS BORDER UNTIL MDNT
WHERE TSRA WILL PERSIST. SOME TS+GR POSSIBLE WITH THE
THUNDERSTORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ221-222-
225>231-233>235.

&&

51/27
Hazardous weather outlook, May 29, 6:13 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
613 AM MDT THU MAY 29 2008

COZ058>089-093>099-301215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
613 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BECOME WINDY ACROSS MOST OF THE AREA TODAY...WITH SOUTH TO
SOUTHWEST WINDS GUSTING OVER 30 MPH AT TIMES. THE WINDY
CONDITIONS...COMBINED WITH LOW HUMIDITY AND DRY FUELS OVER THE
SOUTHEAST MOUNTAINS AND PLAINS...WILL RESULT IN DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EARLY EVENING OVER THE FAR SOUTHEAST PLAINS AHEAD OF A DRYLINE...WITH
ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE OVER BACA AND PROWERS
COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS UP TO 60 MPH...ALONG WITH HAIL
UP TO ONE INCH DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING ALONG AND EAST OF INTERSTATE
25. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE
WILL ALSO BE A CHANCE FOR SEVERE WEATHER OVER THE PLAINS BY
WEDNESDAY...AFTER A COLD FRONT MOVES THROUGH EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE
POSSIBLE THIS AFTERNOON AFTER 2 PM OVER BACA AND PROWERS COUNTIES.

In the hours before

Local storm report, May 29, 3:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             TOWNER                  38.47N 102.08W
05/29/2008  M0.88 INCH       KIOWA              CO   PUBLIC

&&

LWALROD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:57 PM MDTSevere Thunderstorm WarningPUBConejos, Rio Grande30 min
May 28, 9:20 PM MDTSevere Thunderstorm WarningPUBAlamosa23 min
May 28, 11:25 PM MDTSevere Thunderstorm WarningPUBCostilla65 min
May 29, 2:41 PM MDTSevere Thunderstorm WarningPUBKiowa29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.